Erowid References Database
Rella JG, Nelson LS, Hoffman RS.
“7 years of 3,4-methylenedioxymethamphetamine (MDMA) toxicity”.
Int J Med Toxicol. 2000;3(5).
BACKGROUND: The majority of published data on the clinical toxicity of 3,4-methylenedioxymethamphetamine (MDMA) consists mainly of isolated case reports. We performed the following study to record systematically our experience with MDMA toxicity.
METHODS: Our poison center database was retrospectively searched for the years 1993 to 1999 inclusive. Patient demographics, coingestants, and symptoms were recorded. Outcome was scored according to AAPCC criteria. The annual incidences of MDMA cases were compared using linear regression and calculation of a Pearsonís correlation coefficient.
RESULTS: There were 191 cases reported during this 7-year period. 123 males and 66 females were exposed; the gender of 2 patients is unknown. The median age was 22 years ( IQ25-75 = 18-25 yrs). 52 cases (27%) experienced moderate to major toxicity, including 1 death due to hyperthermia. 139 cases (73%) experienced minor or no toxicity. The most commonly reported symptoms were tachycardia (22%), agitation (19%), and nausea and vomiting (12%). Hyperthermia and hyponatremia, the most serious complications of MDMA use, were reported in 7 patients and 3 patients, respectively. Urinary retention was reported in 4 patients, 3 of whom also reported concurrent ketamine use. Coingestants included cocaine, ethanol, heroin, marijuana, phencyclidine, and psilocybin-containing mushrooms. Beginning in 1997, ketamine and GHB were newly reported as common coingestants. MDMA reports increased with time (r = 0.88, p < 0.05).
CONCLUSIONS: Increasing MDMA exposures in our region occurred predominately in a young population, of whom nearly a third met AAPCC criteria for moderate to severe effects. Although hyperthermia and hyponatremia occurred infrequently, we advocate rapid initial screening for these potentially devastating complications, while providing appropriate supportive care.
[ Cite HTML